Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Mirena or Mini-pill?

(17 Posts)
Riquesh Fri 19-Jun-09 11:03:38

Have been on Depo/combined pill for years, now have periods au naturel, and they are incredibly heavy, painful, and every 22 days (so I have a miserable week, then only 14 days off).

Dr has suggested either Mirena or mini-pill. I don't want to use Depo/combined pill again because I am struggling to lose weight after having 3 yr old ds blush. (Am also having blood test to check thyroid).

So which would be better, do you think - anyone with experience of both?

moopymoo Fri 19-Jun-09 11:07:01

mirena. next question?
no really some people seeem to have a bad time with it but its been amazing for me. have endemetriosis (sp)and periods have virtually stopped with no weight gain (no weight loss either but thats cake)
mini pill needs taking at same time and is less reliable iirk. mirena as reliable as sterilisation.

LovelyRitaMeterMaid Fri 19-Jun-09 11:08:11

I have a mirena as I am useless at remembering to take the pill. I also found taking the mini-pill reduced my libido to zero, which the mirena hasn't.

Riquesh Fri 19-Jun-09 11:09:01

Thanks, moopymoo.

Have just read that ovarian cysts can be a side-effect of the mini-pill, and that you shouldn't take it if you've had one. That's me out, then!

Riquesh Fri 19-Jun-09 11:09:54

Don't need anything to zap my libido any further, either, so thanks Rita.

bambi06 Mon 22-Jun-09 13:40:40

Im having my mirena takenout after 10 months..cant wait to get rid!! bled constantly and heavily for nearly 50 days after having it put in ..then irregular off /on periods bu tlighter then go tspots like acne , libido definitely disappeared. uncomfortable during sex and now got bledding afet sex plus i ve had two infections since the damn thing inserted...never again!!

bambi06 Mon 22-Jun-09 13:50:32

can anyone help regarding poss broken ankle
last tuesday i fell over th e kerb sideways on my ankle and heard something go crack and felt very wierd...swelled up later around ankle but very sore on top of my foot where id broken it some 15 yrs ago...
couldnt walk on it ..
wentto hospital on the thurs who ummed and arrrghed about whether it was broken and decided to x ray on top of the foot rather than the ankle a[where the swelling was ..on ankle!!] no break there ..told me it was jus tbadly bruised and walk on it normally and take painkillers...week later and still i cant walk on it and now just below my ankle bone its started getting pain and is very sore now that the swelling is subsiding.
the whole foot and lower leg feels cold and is a darker colour too , even though im moving foot[slightly ]and walking on the eheel of my footit looks like bad circulation! the other night i was in so much pain from walking on it..i dosed my self up with pain killer but was crying with pain..do you think id be able to walk on the heel of my foot if id broken my ankle and theyve missed it as wouldnt x ray ankle as well [something to do with poor management ?]
if it wa sbadly sprained would it be like this..its driving me potty..al i have is a tubigrip support bandage and no crutches which means very limited walking as i really cant walk far despite them saying walk on it normally...anybody any the wiserplease..feel like going back to the hospital but just face the hassle of it all again and waiting round!!

bambi06 Mon 22-Jun-09 13:51:45

just realised this should be on general health but somehow got it put under mirena!!duh!!

differentnameforthis Mon 22-Jun-09 13:59:16

All I will say is research both well before you go ahead.

I had my coil Mirena out after 2 months & it left me with an infection ( 2 weeks of 3 different types of ABs finally shifted it) with cramps so painful that I was doubled in pain & almost dropped my 5 month while lifting her into her cot!

I hate to scare monger, but please DO NOT consider the coil lightly. It is seen as a save all, but it carries side effects that aren't mentioned on the website. Google 'Mirena side effects'

Many many Drs I have read about do not think it causes side effects, so are reluctant to remove it. I had to visit a sexual health clinic to be taken seriously & to get it out!

So research & research well!

bambi06 Mon 22-Jun-09 14:05:09

ive heard that the mirena can also affect your progesterone levels[ie make them drop] so beware as this poses lots of other problems

TotalChaos Mon 22-Jun-09 14:13:39

never had the mirena - but if you can remember to take a mini-pill reliably each day, a big advantage of the mini-pill is that if you decide you want to stop taking it, then that's a v straightforward decision, you just stop it and take other contraception - whereas as differentname has said, it may be awkward arranging to get a mirena hoicked out. if you get on well with the mirena then that's not going to be such a problem - but if you get bad side-effects at the start and get v fed up with it, then removal may be more of an issue...

brettgirl2 Mon 22-Jun-09 17:22:51

I think that because you have to take the mini pill at the same time each day it actually makes it easier to remember.

I'm considering mirena but wonder if it's really worth it if I want it out in 18 months anyway.

SusieDerkins Mon 22-Jun-09 17:26:04

the mirena only uses one seventh of the amount of progestorone of the mini pill because it's localised. if you have an issue with hormones that might be a factor to take into account.

I have the mirena. apart from one issue a month ago (involving blood clots) I like it a lot.

SOLOisMeredithGrey Mon 22-Jun-09 17:32:42

I am finally ~ on Friday, having my Mirena surgically removed and I hope the 3 stones I've put on will fall off as easily as it has gone on. Lots of rotten symptoms and unpredictable bleeding, the whole thing has been a nightmare.

I have several friends that have been absolutely fine on it though.

SOLOisMeredithGrey Mon 22-Jun-09 17:36:25

The gynae that I saw said that it is extremely common for weight gain, mood swings, acne, greasy hair etc to occur with Mirena. Funny really because the GP that persuaded me to have it forgot to tell me all that!

brettgirl2 Mon 22-Jun-09 18:15:36

The dose of Progesterone depends on which one you take. Cerazette is much higher than the others (hence 12 hour window instead of 3). I'm on Micronor, which seems to not create the problems of constant bleeding etc and doesn't seem to prevent more normal periods.

expatinscotland Mon 22-Jun-09 18:20:17

Both were a nightmare for me, but at least with the mini-pill you could just stop taking it and not have to beg someone and wait for ages to have it taken out.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now